Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 408, NWS Blacksburg, VA

July 6, 2011Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2011, 12:34 PM EDT for Franklin County, Roanoke County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2011, 12:34 PM EDT (16:34 UTC)
Expired
Jul 6, 2011, 1:30 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:53 PM EDTTSTM WND DMG3 Ese Boones Mill, VATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS51 KRNK 061634
SVRRNK
VAC067-161-061730-
/O.NEW.KRNK.SV.W.0408.110706T1634Z-110706T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 130 PM EDT.

* AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR BOONES MILL...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOONES MILL...
  WIRTZ...
  BURNT CHIMNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF ON OR NEAR WESTERN PORTIONS OF SMITH MOUNTAIN LAKE...GET OUT OF 
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING 
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE 
TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3714 8005 3721 7994 3715 7966 3713 7966
      3697 7982
TIME...MOT...LOC 1634Z 301DEG 10KT 3714 7992

$$

DS
3 follow-up statements
435 
WWUS51 KRNK 061649
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT WED JUL 6 2011

VAC161-061658-
/O.CAN.KRNK.SV.W.0408.000000T0000Z-110706T1730Z/
ROANOKE VA-
1249 PM EDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROANOKE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO FRANKLIN COUNTY. 
THEREFORE...THE WARNING FOR SOUTHEAST ROANOKE COUNTY HAS BEEN 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3697 7982 3711 8002 3714 7996 3715 7995
      3719 7987 3716 7971 3715 7970 3715 7967
      3713 7966
TIME...MOT...LOC 1648Z 304DEG 10KT 3713 7989

$$

VAC067-061730-
/O.CON.KRNK.SV.W.0408.000000T0000Z-110706T1730Z/
FRANKLIN VA-
1249 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHERN FRANKLIN COUNTY...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BOONES MILL...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  BOONES MILL...
  WIRTZ...
  BURNT CHIMNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IF ON OR NEAR THE FAR WESTERN PORTIONS OF SMITH MOUNTAIN LAKE...GET 
OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON 
THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3697 7982 3711 8002 3714 7996 3715 7995
      3719 7987 3716 7971 3715 7970 3715 7967
      3713 7966
TIME...MOT...LOC 1648Z 304DEG 10KT 3713 7989

$$

DS
386 
WWUS51 KRNK 061708
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED JUL 6 2011

VAC067-061730-
/O.CON.KRNK.SV.W.0408.000000T0000Z-110706T1730Z/
FRANKLIN VA-
108 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTHERN FRANKLIN COUNTY...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WIRTZ...OR NEAR BOONES MILL...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  BURNT CHIMNEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IF ON OR NEAR THE FAR WESTERN PORTIONS OF SMITH MOUNTAIN LAKE...GET 
OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON 
THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3697 7982 3708 7997 3718 7982 3716 7971
      3715 7970 3715 7967 3713 7966
TIME...MOT...LOC 1708Z 304DEG 10KT 3708 7986

$$

DS
613 
WWUS51 KRNK 061722
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT WED JUL 6 2011

VAC067-061732-
/O.EXP.KRNK.SV.W.0408.000000T0000Z-110706T1730Z/
FRANKLIN VA-
122 PM EDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY
EXPIRES AT 130 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. THE STORM 
WILL STILL BE CAPABLE OF FREQUENT LIGHTNING...LOCALLY HEAVY 
RAIN...AND WIND GUSTS NEAR 40 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3697 7982 3708 7997 3718 7982 3716 7971
      3715 7970 3715 7967 3713 7966
TIME...MOT...LOC 1722Z 304DEG 10KT 3706 7982

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:24 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 6, 11:24 AM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT WED JUL 6 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION TODAY AND TONIGHT
RESULTING IN MORE ROUNDS OF SHOWERS AND STORMS INTO LATE THIS
EVENING. ANOTHER COLD FRONT DROPS IN FROM THE NORTH THURSDAY INTO
FRIDAY BEFORE DRIFTING SOUTH OF THE AREA SATURDAY. HIGH PRESSURE
RETURNS TO THE REGION TOWARD THE LATTER HALF OF THE UPCOMING
WEEKEND BRINGING HOTTER AND DRIER WEATHER BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
KFCX RADAR AND SATELLITE PICTURES SHOWED THUNDERSTORMS DEVELOPING
OVER THE SOUTHERN BLUE RIDGE AND NEW RIVER VALLEY ALONG AN
OUTFLOW BOUNDARY FROM THE EARLIER SHOWERS OVER SOUTHEAST WEST
VIRGINIA. SPS ANALYSIS AT 14Z/10AM SHOWED A WEAK CAP AND CAPES
AROUND 1000 J/KG IN THE FOOTHILLS. EXPECT COVERAGE OF
THUNDERSTORMS TO INCREASE...ESPECIALLY ACROSS THE SOUTHERN COUNTY
WARNING AREA THROUGH 3PM. WILL MENTION THE CHANCE OF HEAVY RAIN
WITH THE STORMS TODAY SINCE STORM MOTION IS ONLY AROUND 10 KNOTS
AND PRECIPITABLE WATER VALUES WERE NEAR 1.5 INCHES ON THE AREA
SOUNDINGS THIS MORNING.

WATER VAPOR LOOP SHOWED A SHORT WAVE OVER OHIO WITH THE TAIL OF
THE WAVE INTO THE TENNESSEE VALLEY. AS THIS FEATURE CROSSES THE
AREA...STORMS MAY BECOME MORE ORGANIZED INTO LINES AND CLUSTERS
ENOUGH TO PUSH ALL THE WAY THROUGH THE COUNTY WARNING AREA.
RUC...HRRR AND LOCAL WRF ALL HAVE THE BULK OF THE
PRECIPITATION JUST SOUTHEAST OF THE FORECAST AREA BY BOUT
02Z/10PM. HAVE ADJUSTED PROBABILITY OF PRECIPITATION FOR THIS
TIMING.

MODELS WERE SHOWING SOME DRYING ALOFT MAY WORK IN BEHIND THIS
FEATURE OVER THE NORTH LATE WHILE SHRA MAY BE SLOW TO EXIT THE SE
UNLESS THINGS ORGANIZE MORE DURING THE EVENING AND MOVE FARTHER SE
PER THE LATEST NAM.

SINCE THIS LOOKS A BIT FAST GIVEN SO MUCH MOISTURE AROUND...WILL
LEAVE IN CHANCE POPS SE AFTER MIDNIGHT. LOW TEMPS LIKELY JUST A
LITTLE COOLER PRIMARILY DUE TO EARLIER CONVECTION...AND SLIGHTLY
LOWER DEWPOINTS OUTSIDE THE PIEDMONT BUT STILL MAINLY IN THE 60S
OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A WEAK COLD FRONT IN THE OHIO VALLEY WILL HAVE A SURFACE WAVE
TRACKING ALONG IT ON THURSDAY. THIS WAVES WILL TRACK WEST OF THE
REGION. THE AREA WILL BE IN THE WARM AND HUMID SECTOR AND WITH A
SOUTHERLY FLOW AND AFTERNOON HEATING...CONVECTION WILL START ALONG
THE BLUE RIDGE DURING THE EARLY AFTERNOON...SPREAD TO THE FOOTHILLS
IN THE MID AFTERNOON...THEN INTO THE PIEDMONT DURING THE EVENING
HOURS. OUT FLOW FROM THE BLUE RIDGE STORMS WILL BRING SCATTERED
CONVECTION TO THE REST OF THE MOUNTAINS. SEVERE THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. A SECONDARY THREAT WILL BE FLASH FLOODING AS
PWATS RUN ABOVE NORMAL AND STORM MOTION WILL BE SLOW.

THE FRONT WILL MOVE OVER THE MOUNTAINS ON FRIDAY. ANOTHER SURFACE
WAVE WILL TRACK ALONG THIS FRONT BRINGING ANOTHER ROUND OF SEVERE
WEATHER TO THE REGION. THE HIGHEST POSSIBILITY WILL BE ALONG THE
VA/NC BORDER TO INCLUDE SOUTHSIDE VA. LARGE HAIL...DAMAGING WINDS
AND FLASH FLOOD POSSIBLE. THE THETA-E BOUNDARY REMAINS TO THE NORTH
FRIDAY. WITH AFTERNOON HEATING...THE REST OF THE AREA COULD SEE
SCATTERED THUNDERSTORMS WITH ONLY A FEW BECOMING SEVERE.

TEMPERATURES NEAR NORMAL ACROSS THE MOUNTAINS AS AFTERNOON STORMS
FIRE EARLY. OUT EAST...UPPER 80S TO LOWER 90S LIKELY. FRIDAY WILL BE
A TAD COOLER WITH THE FRONT ACROSS THE MOUNTAINS AND SHOWERS AND
THUNDERSTORMS MOVING ACROSS THE REGION.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
DURING THIS PORTION OF THE FORECAST WE ANTICIPATE THE PREVAILING
UPPER LEVEL FLOW ACROSS THE REGION WILL TRANSITION FROM A GENERAL
TROUGHINESS OVER THE EASTERN U.S. TO A PATTERN OF A BUILDING UPPER
HIGH OVER THE REGION. ANTICIPATE GENEROUS SCATTERED COVERAGE OF
SHOWERS AND STORMS FRIDAY INTO SATURDAY AS A NEARLY STATIONARY
FRONTAL BOUNDARY STAYS OVER OR CLOSE TO THE REGION AND ACTS AS A
FOCUS FOR DAILY SHOWERS AND STORMS. BY SUNDAY INTO EARLY NEXT
WEEK...THE FRONT WILL BE SHUNTED TO THE SOUTH AS HIGH PRESSURE
BUILDS OVERHEAD. ANTICIPATE A WARMING TREND INTO EARLY NEXT WEEK
WITH DECREASING COVERAGE OF SHOWERS AND STORMS. STAYED CLOSE THE HPC
NUMBERS FOR TEMPERATURES AND PRECIPITATION CHANCES.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
WEAK WAVE WORKING ACROSS THE AREA CONTINUES TO KEEP CONVECTION
REDEVELOPING ESPCLY ACROSS THE NORTH AND NW SECTIONS. EXPECT SOME
OF THIS TO LINGER THRU MID MORNING OR SO BEFORE HEATING CAUSES THE
SHRA TO BRIEFLY FADE BEFORE RENEWED CONVECTION GETS GOING AROUND
MIDDAY ACROSS THE MOUNTAINS. THEREFORE WILL NEED TO INCLUDE A
PREVAILING SHRA FROM KBLF/KLWB EAST TO KLYH THIS MORNING AND
PERHAPS KBCB PENDING HOW FAR EAST THIS NEW AREA OF SHRA MAKES IT.
OTRW GIVEN UNCERTAINTY WILL TEMPO IN A COUPLE HOURS OF MVFR IN
SHRA/TSRA INCLUDING A BIT OF MVFR IN FOG TO INIT AT A COUPLE OF
THE WESTERN SITES EARLY THIS MORNING.

ANY FOG WILL DISSIPATE QUICKLY BY MID MORNING AND GRADUALLY GIVE
WAY TO A SCTD/BKN CU FIELD FOR MOST LOCATIONS BY MIDDAY AS THE
INITIAL WAVE PASSES. HOWEVER CLOUDS AND PERHAPS ISOLATED CONVECTION
MAY LINGER AROUND IN SPOTS AND ACT TO DELAY LATER COVERAGE A BIT.
OTRW PLAN TO KEEP IN GOING CB MENTION MOST SPOTS AND INCLUDE A
VCTS ALONG THE BLUE RIDGE AND POINTS EAST WHERE BETTER POTENTIAL
LOOKS TO EXIST FOR MORE SCTD TO ORGANIZED STORMS THIS AFTERNOON.
SHOULD SEE TSRA EXIT THIS EVENING ALLOWING A BIT OF DRYING ALOFT
WHICH MAY GIVE WAY TO SOME CLEARING OVERNIGHT. THIS WILL SPELL
MORE IN THE WAY OF FOG ESPCLY IN THE WAKE OF EARLIER HEAVIER
CONVECTION SO TAKING JUST ABOUT ALL SPOTS DOWN TO MVFR VSBYS LATE
AND IFR OR WORSE AT SPOTS LIKE KLWB/KBCB/KLYH PENDING RAINFALL TODAY.

ANTICIPATE DAILY THREAT OF SCATTERED SHRA/TSRA THURSDAY THROUGH
SATURDAY AS A STATIONARY FRONTAL BOUNDARY REMAINS OVER OR NEAR THE
AREA. INCREASED RIDGING ALOFT MAY FINALLY SHUT DOWN THE DAILY
CONVECTIVE REGIME ON SUNDAY.

LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE
POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION
CONDENSES UNDER THE NOCTURNAL INVERSION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jul 6, 11:37 AM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT WED JUL 6 2011

NCZ001>006-018>020-VAZ007-009-010-012>017-022>024-032>035-043>047-
058-059-071100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND
DAMAGING WINDS WILL BE POSSIBLE THROUGH THIS EVENING. IN
ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY SOME OF THE STORMS
RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AND FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ042>045-071100-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
1137 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH THIS EVENING. IN ADDITION...VERY
HEAVY RAINFALL WILL ACCOMPANY SOME OF THE STORMS RESULTING IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AND FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:22 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT WED JUL 6 2011

VAZ022-033-061645-
FRANKLIN VA-ROANOKE VA-
1222 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND ROANOKE COUNTIES...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
BOONES MILL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF ROANOKE COUNTY AND
FRANKLIN COUNTY.

LAT...LON 3718 7980 3709 7988 3716 8002 3721 7996

DS
Special weather statement, Jul 6, 12:23 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT WED JUL 6 2011

VAZ043-061700-
HENRY VA-
1223 PM EDT WED JUL 6 2011

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY...

AT 1220 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BASSETT...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SANVILLE AROUND 1230 PM AND STANLEYTOWN
AROUND 100 PM.

LAT...LON 3671 8009 3672 8010 3674 8008 3674 8010
      3678 8010 3679 8008 3675 7994 3667 8000

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:09 AM EDTSpecial Weather StatementRNKBedford, Franklin, City of Lynchburg51 min
Jul 6, 12:22 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Jul 6, 12:23 PM EDTSpecial Weather StatementRNKHenry37 min
Jul 6, 12:56 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick43 min
Jul 6, 1:12 PM EDTSpecial Weather StatementRNKFranklin33 min
Jul 6, 1:17 PM EDTSpecial Weather StatementRNKCity of Martinsville28 min
Jul 6, 1:19 PM EDTSpecial Weather StatementRNKPatrick26 min
Jul 6, 1:25 PM EDTSpecial Weather StatementRNKFranklin35 min
Jul 6, 1:29 PM EDTSpecial Weather StatementRNKAppomattox31 min
Jul 6, 1:52 PM EDTSpecial Weather StatementRNKCity of Martinsville23 min
Jul 6, 2:06 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem3 hr
Jul 6, 2:07 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville32 min
Jul 6, 2:10 PM EDTSpecial Weather StatementRNKTazewell35 min
Jul 6, 2:17 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte73 min
Jul 6, 2:25 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke, City of Salem22 min
Jul 6, 2:38 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Jul 6, 2:51 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell54 min
Jul 6, 4:01 PM EDTSpecial Weather StatementRNKCharlotte29 min
Jul 6, 4:48 PM EDTSpecial Weather StatementRNKHalifax27 min
Jul 6, 6:05 PM EDTSpecial Weather StatementRNKHalifax10 min
Jul 6, 6:46 PM EDTSpecial Weather StatementRNKHalifax14 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.